Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 1997, 9:22 PM CDT for Elk County, Greenwood County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1997, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 3, 1997, 10:25 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 040225 RRA
SVRICT
KSC049-073-040325-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT THU JUL 3 1997
* SEVERE THUNDERSTORM WARNING FOR
ELK COUNTY - SOUTHEAST KANSAS
SOUTHERN GREENWOOD COUNTY - SOUTHEAST KANSAS
* UNTIL 1025 PM CDT
* SOME AREAS AFFECTED
SEVERY
FALL RIVER LAKE
HOWARD
PIEDMONT
* AT 920 PM RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES
SOUTHWEST OF EL DORADO JUST EAST OF BEAUMONT MOVING EAST AT 25
MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. IF
YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
RUNYANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:28 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 3, 3:28 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT THU JUL 3 1997 SHORT TERM... SVR WW 561 TIL 02Z FOR SCNTRL/SERN KS ALG OK BORDER. XPCT SVR CNVTN TO DVLP/PUSH SWD INTO NRN OK BY DARK. HOWEVER...CUD STILL SEE WDLY SCT ELEVATED/WKR CNVTN ACRS PTNS OF CNTRL/SCNTRL KS THIS EVE ALG H8 CDFNT WITH SOME DESTBLTZN FM MID LVL CAA. TNGT/FRI...DRIER AND UNSEASONABLY COOL AMS WL OVRSPRD THE CWA AS RATHER STG S/W TROF DROPS SEWD ACRS THE GRTLKS/MDWST. WL FLIRT WITH RECORD LOWS ACRS PTNS OF CNTRL KS TNGT. SFC/H8 HI PRES WL SLIDE ACRS KS FRI PROVIDING DRY AND PLEASANT WX FOR THE 4TH OF JULY HOLIDAY. NXT CHC FOR PCPN WL ARRIVE SAT EVE/NGT AS ANOTHER W CST S/W MOVS EWD ACRS THE CNTRL HI PLAINS. THIS WL INDUCE A RETURN LO LVL SLY FLO WITH SUFFICIENT MSTR/INSTBY FOR CHC OF TSRA ACRS THE CWA. TEMP-WISE...WL LEAN TWD COOLER FAN NUMBERS THRU FCST. KED RSL 053/080 058/086 13-00 SLN 055/082 057/087 13100 ICT 059/083 059/087 065 13300 HUT 057/082 057/087 13300 CNU 059/080 057/084 135-0
In the hours before
Special weather statement, Jul 3, 9:19 PM CDT, 3 minutes before
KSZ091>094-098>100-040315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 919 PM CDT THU JUL 3 1997 ...THE SEVERE THUNDERSTORM WATCH...NUMBER 561...HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR HARPER...SUMNER...COWLEY CHAUTAUQUA...ELK...MONTGOMERY AND LABETTE COUNTIES EXPIRED AT 9 PM.
Special weather statement, Jul 3, 9:22 PM CDT, 0 minutes before
KSZ091>094-098>100-040315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 919 PM CDT THU JUL 3 1997 ...THE SEVERE THUNDERSTORM WATCH...NUMBER 561...HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR HARPER...SUMNER...COWLEY CHAUTAUQUA...ELK...MONTGOMERY AND LABETTE COUNTIES EXPIRED AT 9 PM.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.